Compounded Drug Eyed in Thoroughbred Deaths

The U.S. Food and Drug Administration is investigating whether a compounded medication might have played a role in the deaths of two Thoroughbred horses and sickening several others, said Cariny Nunez, a representative from the administration's Miami office.

Robert MacKay, BVSc, PhD, Dipl. ACVIM, professor of Large Animal Medicine at the University of Florida College of Veterinary Medicine, said in a statement that eight Thoroughbreds received a single dose of a compounded toltrazuril/pyrimethamine drug, from the Wickliffe Veterinary Pharmacy, in Lexington, Kentucky, to treat equine protozoal myeloencephalitis (EPM). The horses, which resided at a training stable in Ocala, Florida, began exhibiting neurologic disturbances within 36 hours of administration, he said.

Wickliffe Pharmacy said it adheres to the highest safety, quality, and validation standards and knows of no correlation between its compound and the reported adverse events. The company said it will work to determine the cause of the adverse events.
"Wickliffe was recently informed of adverse events involving horses that received a toltrazuril/pyrimethamine suspension compounded at its pharmacy. There is no known correlation between Wickliffe's compound and the reported adverse events," the company said in a release. "Wickliffe is working cooperatively with health authorities to determine the cause of the adverse events as quickly as possible. Wickliffe has no indication that the preparation compounded at its pharmacy was unsafe in any way, or prepared other than as prescribed."
Lexington news outlet LEX 18 reported the story May 12.

The University of Florida reported that four of the horses that received the compounded drug had repeated severe, generalized convulsions; one went down and was unable to rise (recumbent); and three had single or repeated mild convulsions but remained standing. One horse died during a seizure at the training stable, and the recumbent horse was euthanized after being managed for two days at the University of Florida Large Animal Hospital, the university reported.

MacKay said all the other horses have survived with intensive management but are showing additional clinical signs, including low blood counts and ulcers on their gums and tongue.

In its statement, the University of Florida said their equine veterinarians suspect there might have been a pyrimethamine overdose due to accidental misformulation, and all the surviving horses are now being given large doses of folic acid to combat the drug's effects. Various drug analyses are in process, the university's statement noted.

The University of Florida stressed that its cautionary statement is only in regards to the specific drug (pyrimethamine/toltrazuril) from the specific pharmacy (Wickliffe), and that FDA-approved commercial EPM medicines are very safe. Those from compounding pharmacies can also be safe, the statement said, but errors can occur.

Originally published on

About the Author

Frank Angst

Frank Angst is a staff writer for The Blood-Horse magazine. An American Horse Publications three-time winner in best news story category, Angst has covered horse racing for more than a decade. Angst spent ten years at Thoroughbred Times, where he earned awards as that magazine’s senior writer and helped launch Thoroughbred Times TODAY. Besides covering horse racing, Angst enjoys handicapping. Angst has written about sports for more than 20 years, including several seasons covering a nationally ranked Marshall Thundering Herd football team.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from Learn More

Free Newsletters

Sign up for the latest in:

From our partners